Skip to content
My WebMD Sign In, Sign Up

Erectile Dysfunction Health Center

Font Size

Rare Reports of Vision Loss With Viagra

'Extremely Small' Number of Cases, Says Eye Expert
By
WebMD Health News

April 1, 2005 -- Fourteen men reportedly have had vision loss while taking the erectile dysfunctionerectile dysfunction drug Viagra, say ophthalmologists at the University of Minnesota.

The men lost only part of their vision. Cases appear to be very rare.

Most of the affected men had other health problems and the structure of their optic nerve (the nerve that handles vision) raised their risk of the condition.

"The number of cases is extremely small," says Howard Pomeranz, MD, PhD, who details seven of those cases in a new report. The condition is called nonarteritic anterior ischemic optic neuropathy (NAION).

"The likelihood of this happening in an individual is pretty small. It's a question of weighing the relative risks," Pomeranz tells WebMD. He suggests that men taking or considering Viagra might want to check with their doctors about any risks.

Pomeranz adds that he's also heard of three similar cases with another erectile dysfunction drug,erectile dysfunction drug,Cialis. "I don't know of any with Levitra yet," he tells WebMD.

The Maker of Viagra Responds

Viagra has been used by 23 million men, says Daniel Watts, a spokesman for Pfizer, which makes Viagra. He says that 103 clinical trials of Viagra have not had any reports of NAION.

"We would say that there does not appear to be sufficient evidence to suggest a single identifying association of these events with Viagra therapy," says Watts. "We rest with all the data... [and] will continue to monitor the database."

"I have no reason to doubt their statement," says Pomeranz. Still, he says that problems not seen in clinical trials later show up after a drug has been widely used for some time.

Pomeranz - in his new report -- describes seven new cases since his last report in 2001. He says he's seen most of the 14 patients himself over the years. The study appears in the Journal of Neuro-Ophthalmology's March issue.

The seven men experienced partial loss of central and/or peripheral vision, says Pomeranz. The loss wasn't total, meaning the men didn't go blind, but it was "permanent in all cases," says Pomeranz. One man described it as "a shade coming down," according to the report.

One man had problems in both eyes; in the rest of the men, only one eye was affected, says Pomeranz. The men said the problems started within 24-36 hours of taking Viagra, according to the study.

Risk Factors

The men were all 50-69 years old. Almost all had health problems including high blood pressure, diabetes, high cholesterol, and/or a history of smoking, Pomeranz tells WebMD.

A rare structural problem in the optic nerve was also noted.

"One of the major risk factors identified in this paper was the small cup-to-disk ratio of the optic nerve," says Pomeranz. "We know that a relatively small percentage of the population as a whole has this small cup-to-disk ratio." That could raise the risk of NAION. The cup-to-disk ratio is a way doctors measure the small indentation where the optic nerve connects to the retina in the back of the eye. This can be measured during an eye exam.

"One thing people could do is ... see if they have this risk factor and decide accordingly," says Pomeranz. He also advises patients to consult a doctor about any eye problems, "particularly optic nerve problems."

About 15% of people with NAION in one eye eventually develop it in the other eye, he notes.

Today on WebMD

Testosterone Health Check
Article
man behind computer screen
Article
 
screening tests for men
Slideshow
man drinking glass of water
Health Check
 
concerned man
Article
stress in bed
Article
 
Life Cycle of a Penis
Article
Mens Body Problem
Slideshow
 
bored man
Article
Lamm Erections Over Life
Video
 
Food Men 10 Foods Boost Male Health
Article
lowering blood pressure
Slideshow
 

WebMD Special Sections